Feb 172019
 

After a review of reported adverse events, the U.S. FDA is warning physicians that fluoroquinolone antibiotics may increase the occurrence of aortic dissections, resulting in aortic rupture and death.

FDA used unusually direct language in advising,

"Fluoroquinolones should not be used in patients at increased risk unless there are no other treatment options available."

Patients at increased risk include:

  • Aortic aneurysm history
  • Aneurysm of other arteries
  • Connective tissue disorders increasing the risk of aortic dissection, such as Ehlers-Danlos or Marfan syndrome
  • Hypertension
  • The elderly

Wait--Hypertension? The elderly? Since these risk factors are shared by so many patients with severe illness, the new language may discourage hospital-based physicians from using fluoroquinolone antibiotics generally.

Explaining its methodology, FDA wrote,

The background risk has been estimated from nine aortic aneurysm events per 100,000 people per year in the general population to 300 aortic aneurysm events per 100,000 people per year in individuals at highest risk.  Because multiple studies showed higher rates of about twice the risk of aortic aneurysm rupture and dissection in those taking fluoroquinolones, FDA determined the warnings were warranted to alert health care professionals and patients."

The warning language will be included in the package insert for all fluoroquinolones, and adds to a growing list of warnings on the popular antibiotics, including severe hyperglycemia with mental health effects, tendon rupture, and neurologic and musculoskeletal disease.

Sources: BMJ, FDA

Get our weekly email update, and explore our library of practice updates and review articles.

PulmCCM is an independent publication not affiliated with or endorsed by any organization, society or journal referenced on the website. (Terms of Use | Privacy Policy)

0 Comments

FDA warns of aortic dissection with fluoroquinolones